In 2022, 716 Mainers Died of Suspected Overdoses, But 98% Survived
The latest Overdose Report from the Maine Attorney General's Office shows that drugs remain a devastating problem in Maine, but Naloxone is helping minimize the fatalities.
How Often Are Overdose Numbers Tracked?
Issued each month to keep apprised of the current drug climate, the December report is the tell-all, which includes statistics for the full year. Still, it reflects only a portion of the actual numbers, as there are numerous incidents solved privately with opioid reversal drugs that are never reported to medical professionals. While the numbers are sobering, they would be much more so without the use of naloxone.
How Do 2022's Numbers Compare to 2021?
According to the report, 10,110 people were treated for suspected overdoses in 2022, and 716 were fatal. 43% of those cases were treated in hospital emergency rooms, 27% were treated by ambulance crews while not transported to the hospital, and 21% by community members without the need for medical intervention. The numbers seem to show that making opioid-reversal drugs available to the public is working in reducing the number of fatal overdoses.
Unfortunately, it's not hindering the growth of Maine's drug issues. In 2021, there were a total of 9,678 overdoses reported, 432 less than in 2022. Of those, 631 were fatal, or 6.5%. 46% of overdoses were treated in the emergency room, 25% were treated by ambulance crews, and 21% were treated by community members with no need for medical attention.
What is the Biggest Contributor to Overdose Deaths?
Officials say the majority of overdose deaths can be attributed to non-pharmaceutical fentanyl, either used on its own, or in combination with heroin, cocaine, or methamphetamine. Many times, fentanyl is added to a dealer's supply because it's cheap and easy to access. However, according to the U.S. Centers for Disease Control, fentanyl is 50 times stronger than heroin and 100 times stronger than morphine. Too often, users have no idea that the drugs they're using contain fentanyl and so they OD.
Symptoms of an overdose include:
- Small or constricted 'pinpoint' pupils
- Falling asleep or losing consciousness
- Slow, weak, not breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin, especially in lips and nails
The U.S.CDC says if you think someone is overdosing, call 911 immediately and administer Naloxone, if you have it. Lay the person on their side to prevent choking and try to keep them awake and breathing. And stay with them until emergency crews arrive.